Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 220, NWS Goodland, KS

July 23, 2011Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 23, 2011, 7:28 PM CDT for Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2011, 7:28 PM CDT (00:28 UTC)
Expired
Jul 23, 2011, 7:52 PM CDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4173 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS53 KGLD 240028
SVRGLD
COC063-125-KSC023-181-240130-
/O.NEW.KGLD.SV.W.0220.110724T0028Z-110724T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT SAT JUL 23 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO...
  SOUTHWESTERN CHEYENNE COUNTY IN NORTHWEST KANSAS...
  NORTHWESTERN SHERMAN COUNTY IN NORTHWEST KANSAS...

* UNTIL 730 PM MDT/830 PM CDT/

* AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HALE...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN KIT CARSON...EXTREME
  SOUTHEASTERN YUMA...EXTREME SOUTHWESTERN CHEYENNE AND NORTHWESTERN
  SHERMAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3957 10172 3937 10188 3955 10223 3971 10212
TIME...MOT...LOC 0028Z 299DEG 12KT 3959 10207
WIND...HAIL 60MPH 1.00IN
$$

LOCKHART
1 follow-up statement
168 
WWUS53 KGLD 240052
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT SAT JUL 23 2011

COC063-125-KSC023-181-240102-
/O.CAN.KGLD.SV.W.0220.000000T0000Z-110724T0130Z/
KIT CARSON CO-YUMA CO-SHERMAN KS-CHEYENNE KS-
652 PM MDT SAT JUL 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE...
NORTHWESTERN SHERMAN...SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3957 10172 3937 10188 3955 10223 3971 10212
TIME...MOT...LOC 0052Z 299DEG 12KT 3955 10198
$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:06 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 23, 6:06 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT SAT JUL 23 2011

.DISCUSSION...
220 PM MDT SAT JUL 23 2011

1630Z WATER VAPOR IMAGERY INDICATED STRONG TROUGH MOVING THROUGH
MONTANA WITH CWA ON WESTERN PERIPHERY OF RIDGE CENTERED OVER THE
SOUTHEASTERN CONUS. AT THE SFC...COLD FRONT WAS GRADUALLY ADVANCING
SOUTH ACROSS THE AREA AND WAS LOCATED ROUGHLY ALONG A FLAGLER TO
BIRD CITY LINE. MAIN FORECAST CONCERNS WILL BE PRECIPITATION CHANCES
ALONG WITH TEMPS THE NEXT FEW DAYS.

TONIGHT...POTENTIAL FOR THUNDERSTORMS WILL BE MAIN CONCERN FOR THE
EVENING/OVERNIGHT HOURS AS ALREADY SEEING A FEW WEAK CELLS
DEVELOPING IN ADVANCE OF COLD FRONT ACROSS SOUTHEAST CWA. GIVEN WEAK
FLOW THROUGH H5...HARD TO SEE MUCH IN THE WAY OF UPPER LEVEL
SUPPORT/FORCING EARLY IN THE PERIOD ALTHOUGH H3 JET STREAK (45-50KT)
DOES SWEEP BY NORTHERN CWA DURING THE OVERNIGHT HOURS. WITH WEAK
UPPER LEVEL SUPPORT...THINK SFC FEATURES WILL BE PRIMARY FOCUS FOR
CONVECTION. WITH THAT IN MIND...APPEARS TO BE TWO AREAS TO MONITOR
FOR CONVECTIVE DEVELOPMENT. FIRST WILL BE COLD FRONT ITSELF WHICH
WHICH SHOULD NOT MOVE MUCH FROM CURRENT PLACEMENT ACROSS NORTHERN CWA
AND ALONG TROUGH AHEAD OF SFC FRONT WHICH WILL BE ACROSS SOUTHERN
CWA. HAVE SOME CONCERNS THAT PRECIPITATION MAY FOCUSED ONLY IN THESE
TWO AREAS...LEAVING THE CENTRAL PORTION OF THE AREA WITH LITTLE
PRECIPITATION. WILL WAIT AND SEE HOW AFTERNOON DEVELOPS A BIT BEFORE
MAKING A FINAL CALL AS AFTERNOON PLACEMENT OF AFOREMENTIONED
FEATURES WILL HAVE A LARGE IMPACT ON FORECAST. STORM MOVEMENTS WILL
BE VERY SLOW...WITH RELATIVELY HIGH PW'S AND DEEP WARM
LAYERS...POSING A HEAVY RAIN THREAT OVERNIGHT. WITH CONCERNS ABOUT
WHERE EXACTLY PRECIP WILL SET UP AND OVERALL COVERAGE AM HESITANT TO
INCREASE QPF VALUES TOO HIGH EVEN THOUGH ENVIRONMENT WILL CERTAINLY
FAVOR INTENSE RAIN RATES.

TOMORROW-TOMORROW NIGHT...ANOTHER SOMEWHAT COMPLICATED PRECIPITATION
FORECAST EXPECTED FOR THE PERIOD AS H5 RIDGE REMAINS OVER THE AREA.
HEIGHT FIELDS AS WELL AS 1.5 PVU SURFACE SUGGEST SHORT WAVE TROUGH
WILL MOVE ALONG NORTHERN FRINGE OF THE AREA DURING THE AFTERNOON AND
EVENING. AS IS THE CASE FOR TONIGHT...WITH FLOW THROUGH H5 VERY WEAK
HARD TO REALLY KEY IN ON ANY STRONG UPPER LEVEL ASCENT/DIFFERENTIAL
ADVECTION SO WILL CONTINUE TO FOCUS ON SFC FEATURES FOR ANY
POTENTIAL PRECIPITATION DEVELOPMENT. REASONABLE AGREEMENT THAT
FAIRLY STRONG...WEAKLY CAPPED INSTABILITY AXIS WILL DEVELOP ACROSS
THE NORTHERN AND CENTRAL CWA DURING THE AFTERNOON AND SHIFT TO THE
SOUTH SOMEWHAT IN THE LATE AFTERNOON. PERIOD OF STRONG CONVERGENCE
ALONG THIS AREA ALSO DEVELOPS BTWN 21 AND 00Z...BUT DO HAVE A FEW
CONCERNS THAT BEST INSTABILITY IS TO THE NORTH OF FRONTAL ZONE WHICH
WILL NOT BE THE MOST LIKELY AREA OF NEAR SFC ASCENT. WITH THIS IN
MIND DO NOT WANT TO GO TOO HIGH FOR POPS AND WILL KEEP HIGHEST
CHANCES ACROSS EASTERN CO WHERE EASTERLY WINDS TO NORTH OF FRONTAL
ZONE WILL HAVE THE BEST CHANCE OF INITIATING CONVECTION BASED ON
OROGRAPHIC ASCENT.

MONDAY-MONDAY NIGHT...H5 RIDGE WILL REMAIN OVER THE AREA AND WILL
AMPLIFY SOMEWHAT DURING THE PERIOD. H7 THERMAL RIDGE WILL GRADUALLY
SHIFT TO THE EAST DURING THE PERIOD...WHICH MAY INCREASE AFTERNOON
CINH ENOUGH TO LIMIT COVERAGE OF ANY DIURNALLY DRIVEN CONVECTION.
WHILE IT AFTERNOON/EARLY EVENING CAP SHOULD BE A LITTLE
STRONGER...DOES NOT APPEAR STRONG ENOUGH TO COMPLETELY REMOVE
POSSIBILITY OF AFTERNOON AND EARLY EVENING STORMS. WITH TEMPS
INCREASING ALOFT AND OVERALL POSITION OF RIDGE...THINK KEEPING POPS
NEAR THE CLIMATOLOGICAL NORMALS IS WARRANTED.

IN THE EXTENDED...MEDIUM RANGE MODELS IN REASONABLE AGREEMENT WITH
OVERALL PATTERN DEVELOPMENT THROUGH THE PERIOD. CWA WILL START
PERIOD ON PERIPHERY OF LARGE H5 RIDGE DRAPED ACROSS MUCH OF THE
SOUTHEAST CONUS...WITH RIDGE GRADUALLY AMPLIFYING AND BUILDING OVER
THE AREA DURING THE END OF THE PERIOD. LOOKS TO BE A FAIRLY ACTIVE
PATTERN ACROSS THE AREA SIMILAR TO THE PAST FEW DAYS WITH FRONTAL
ZONE DRAPED ACROSS THE AREA AND THREAT FOR MAINLY EVENING/OVERNIGHT
THUNDERSTORMS. GEFS PROBABILITIES FAIRLY HIGH BOTH THURSDAY AND
FRIDAY AND WITH INSTABILITY AXIS SET UP ACROSS MUCH OF THE CWA TO
THE NORTH OF EXPECTED FRONTAL BOUNDARY...DO NOT SEE MUCH REASON WHY
STORMS WONT DEVELOP ACROSS HIGHER TERRAIN AND DRIFT EACH EVENING.
WHILE THINK GEFS VALUES ON THE HIGH SIDE...THINK ABOVE NORMAL POPS
IN THE 30-40 RANGE REASONABLE FOR THE TIME BEING. TEMPERATURES WILL
BE FAIRLY TRICKY FOR THE TIME BEING WITH FRONT NEAR THE AREA AND
LARGE SPREADS IN ENSEMBLE TEMPERATURE FIELDS. WHILE CONFIDENCE IS
LOW...THINK A COOLER FORECAST JUSTIFIED BY MODEL CONSENSUS AND GEFS
MEAN DATA AND HAVE DROPPED MAX TEMPS SEVERAL DEGREES.

JRM
&&

.AVIATION...
506 PM MDT SAT JUL 23 2011

FOR THE 00Z TAFS...A COLD FRONT WILL SLOWLY MOVE THROUGH THE REGION
OVERNIGHT...ALLOWING FOR THUNDERSTORM POTENTIAL DURING THE EVENING
AND VARIABLE WINDS. GIVEN THE PROXIMITY OF THE FRONT TO KMCK...HAVE
INCLUDED VCTS THERE AND KEPT A CB GROUP FOR KGLD. OUTFLOW COULD
IMPACT THE TERMINALS AND LEAD TO BRIEF STRONG AND VARIABLE WINDS.
WHILE THERE IS NOT A CAP OVER THE FRONT THIS AFTERNOON...THE CAP
WILL INCREASE AS THE TERMINALS RADIATE AND COOL DURING THE
EVENING...SO HAVE REMOVED CB/VCTS BY 06Z. NAM MODEL GUIDANCE BRINGS
IN SUB-VFR CONDITIONS DURING THE MORNING...BUT CONSIDERING MODEL
SOUNDINGS...BELIEVE ANY LOW CLOUDS WILL NOT PREVAIL AND WILL REMAIN
SCATTERED. WIND SPEEDS WILL INCREASE DURING THE LATE MORNING BUT
GUSTS ARE GENERALLY NOT EXPECTED TO EXCEED 20KTS.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ003-004-015-016-
     029.

NE...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ081.

CO...NONE.
&&
Hazardous weather outlook, Jul 23, 11:34 AM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT SAT JUL 23 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT SAT JUL 23 2011 /1134 AM CDT SAT JUL 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES WILL RISE TO NEAR 105 DEGREES THIS AFTERNOON INTO
EARLY THIS EVENING ACROSS EASTERN PORTIONS OF THE AREA. AS A RESULT...A
HEAT ADVISORY HAS BEEN ISSUED FOR LOCATIONS ROUGHLY ALONG AND EAST
OF A LINE FROM GOVE KANSAS TO MCCOOK NEBRASKA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
DURING THE AFTERNOON AND EVENING HOURS. THOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW STORMS COULD BECOME SEVERE WITH
DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE REST OF THE PERIOD.
AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THE MAIN
THREATS FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 23, 6:12 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT SAT JUL 23 2011

COZ090-232345-
YUMA COUNTY-
512 PM MDT SAT JUL 23 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEECHER ISLAND TO
IDALIA TO JOES. THIS LINE OF STORMS IS REMAINING NEARLY STATIONARY.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. LARGE AMOUNTS OF RAINFALL ARE ALSO EXPECTED AS THESE
STORMS REMAIN NEARLY STATIONARY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3981 10205 3967 10218 3959 10257 3957 10270
      3966 10270 3975 10244 3992 10207
TIME...MOT...LOC 2310Z 270DEG 2KT 3984 10205 3970 10232
          3959 10269

LOCKHART
Special weather statement, Jul 23, 6:38 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT SAT JUL 23 2011

NEZ080-240030-
HITCHCOCK-
638 PM CDT SAT JUL 23 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
CULBERTSON TO TRENTON TO 8 MILES SOUTHEAST OF MAX...MOVING EAST AT 5
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. VERY HEAVY RAIN IS ALSO EXPECTED WITH THESE SLOW
MOVING STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4015 10078 4010 10084 4000 10110 4001 10133
      4010 10132 4023 10116 4036 10088 4035 10079
TIME...MOT...LOC 2338Z 288DEG 4KT 4031 10080 4017 10106
          4003 10127

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:23 PM CDTSpecial Weather StatementGLDSherman37 min
Jul 23, 9:44 PM CDTSpecial Weather StatementGLDKit Carson46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.